Tornadoes · United States · Texas · 2015

EF0 tornado, Mc Camey Upton Co Ar to Mc Camey, Texas, May 19, 2015

From Mc Camey Upton Co Ar to Mc Camey, this EF0 tornado ran 0.2 miles across Upton County on May 19, 2015, touching down at 3:25 PM CDT and reaching 100 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
May 19, 2015
Touchdown
3:25 PM CDT (20:25 UTC)
Lifted
3:28 PM CDT (20:28 UTC)
On the ground
3 minutes
Path length
0.2 miles (0.3 km)
Path width
100 yards (91 m)
Deaths
0
Injuries
0
County
Upton County
Touchdown point
31.118, -102.238
Lift-off point
31.121, -102.236
Record number
1505191425-01

What the Weather Service recorded

An upper level low was centered over the Intermountain West and upper level disturbances moved over West Texas as a result of southwest winds aloft. A dryline was present near the Texas/New Mexico border. Daytime heating combined with plentiful moisture resulted in good instability which allowed for storms to develop. Strong low level winds moved over the area after sunset allowing storms to continue into the overnight hours. There was sufficient wind speed and direction changes with height resulting in rotating severe storms which produced large hail, damaging winds, and tornadoes.

A thunderstorm moved across Upton County and produced a brief tornado southwest of McCamey. A trained spotter reported that the tornado came down and went back up. No damage was reported with this tornado so it was rated as an EF-0.

A thunderstorm moved across Upton County and produced several brief tornado touchdowns near McCamey according to local law enforcement and fire department personnel. No damage was reported so these tornadoes are being rated as EF-0.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.

Issued (UTC)ExpiredProductOffice
03:40 UTC06:45 UTCFlood AdvisoryMAF
03:57 UTC04:45 UTCSevere Thunderstorm WarningMAF
04:40 UTC05:45 UTCSevere Thunderstorm WarningMAF
04:48 UTC07:45 UTCFlood AdvisoryMAF
06:09 UTC07:15 UTCSevere Thunderstorm WarningMAF
20:29 UTC20:58 UTCSevere Thunderstorm WarningMAF
20:54 UTC21:45 UTCSevere Thunderstorm WarningMAF

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 19:58 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the tornado touched down at May 19, 2:48 PM CDT, 37 minutes earlier.

Area forecast discussion, May 19, 2:48 PM CDT, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
248 PM CDT Tue May 19 2015

.DISCUSSION...
The active weather pattern will continue through the remainder of
the week under persistent SW flow aloft thanks to continued upper
troughing over the western ConUS. The recent thunderstorm activity
has given us a short break through much of the morning and early
this afternoon, giving the atmosphere time to recharge a bit.
Several places near the Coyanosa/Pecos/Grandfalls area are still
feeling the lingering effects of yesterday's heavy rainfall as many
road remain closed due to high water. As a result, an Areal Flood
Warning is still in effect for these areas. Otherwise, we decided to
let the Flash Flood Watch expire at 18Z today but some localized
flash flooding will be possible any thunderstorm that develops today.

Currently have a few showers developing over northern Pecos and
Crane Counties. Should see thunderstorm development increase over
the next few hours as the dryline sharpens near the TX/NM border.
Daytime heating and more than sufficient moisture (dewpoints in the
upper 60s and near 70) will result in plenty of instability to help
initiate strong to severe convection this afternoon. The environment
looks to favor supercell storm modes capable of producing large
hail, damaging winds, heavy rainfall and not to mention the
potential for a tornado or two. Thunderstorm activity looks to wain
overnight with the loss of daytime heating.

Wednesday...things should be fairly quiet through early afternoon as
a cold front sinks south through the TX Panhandle. This front looks
to arrive sometime Wednesday afternoon with thunderstorms developing
along and behind it, affecting mainly the Permian Basin and Lower
Trans Pecos through late evening. Model guidance shows the front
stalling across the CWA overnight with shower and thunderstorm
activity spreading across most areas by Thursday morning. Moist,
easterly flow will persist through the day Thursday as a potent
midlevel shortwave provides upper forcing for ascent through the
overnight hours. A a result, will continue to carry healthy rain
chances through Thursday night and into Friday morning. Thunderstorm
chances will continue through most of the weekend as the upper
trough to the west slowly progresses eastward. May develop westerly
flow aloft by early next week which could result in a short dry
period for our area.

High temperatures will be in the 80s once again tomorrow then a cool
down Thursday due to the cold front and abundant cloud cover expected.
Highs will only warm to the 60s for much of SE NM and northern PB
and 70s to low 80s farther south. Temperatures then begin to warm
back up Friday through the weekend with near normal temperatures
expected by early next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX                 64  82  56  64  /  20  20  40  50
BIG SPRING TX              67  81  58  66  /  30  40  50  50
CARLSBAD NM                55  85  57  70  /  10  10  40  60
DRYDEN TX                  69  88  69  81  /  20  30  40  50
FORT STOCKTON TX           64  87  63  76  /  20  20  40  50
GUADALUPE PASS TX          57  80  55  69  /  10   0  30  50
HOBBS NM                   59  80  54  63  /  20  20  40  50
MARFA TX                   51  83  55  77  /  10  10  20  40
MIDLAND INTL AIRPORT TX    67  82  59  67  /  20  30  40  50
ODESSA TX                  66  83  59  69  /  20  30  40  50
WINK TX                    64  88  63  71  /  20  10  40  60

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

27

Follow us on Facebook and Twitter at:
http://facebook.com/NWSMidland
http://twitter.com/NWSMidland

Check us out on the internet at:
http://weather.gov/midland
Hazardous weather outlook, May 19, 2:08 PM CDT, 1 hour 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
208 PM CDT TUE MAY 19 2015

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-201915-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
208 PM CDT TUE MAY 19 2015 /108 PM MDT TUE MAY 19 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS ARE ANTICIPATED THIS AFTERNOON AND TONIGHT...
MAINLY ALONG AND EAST OF A HOBBS...TO FORT STOCKTON...TO BIG BEND
LINE.  ANY STORMS THAT DO DEVELOP WILL BE ACCOMPANIED BY FREQUENT LIGHTNING...
SMALL HAIL...GUSTY WINDS...AND VERY HEAVY RAINFALL.  SOME STORMS WILL
BECOME SEVERE...PRODUCING LARGE HAIL AND DAMAGING WINDS.  A TORNADO OR
TWO WILL ALSO BE POSSIBLE.  HEAVY RAINFALL WITH THE SLOWER STORMS
WILL RESULT IN LOCALIZED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY THROUGH THE WEEKEND FOR MUCH
OF THE AREA...ESPECIALLY THURSDAY AND THURSDAY NIGHT.  SOME OF THE STORMS
WILL BE STRONG TO SEVERE WITH HEAVY RAINFALL POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON ACROSS THE PERMIAN
BASIN AND LOWER TRANS PECOS.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

44

In the hours before

Special weather statement, May 19, 3:15 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
315 PM CDT TUE MAY 19 2015

TXZ068-069-075-192100-
CRANE-PECOS-UPTON-
315 PM CDT TUE MAY 19 2015

...SIGNIFICANT WEATHER ADVISORY FOR AN INTENSIFYING THUNDERSTORM
AFFECTING NORTH CENTRAL PECOS...SOUTHEASTERN CRANE AND SOUTHWESTERN
UPTON COUNTIES UNTIL 400 PM CDT...

AN INTENSIFYING THUNDERSTORM WAS LOCATED 5 MILES WEST OF GIRVIN AT
315 PM CDT...MOVING NORTHEAST AT 30 MPH.  THIS STORM WILL IMPACT
US 385.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 3108 10210 3108 10235 3104 10229 3104 10221
      3103 10220 3089 10251 3104 10263 3140 10227
      3113 10198
TIME...MOT...LOC 2015Z 232DEG 26KT 3105 10245
Special weather statement, May 19, 3:24 PM CDT, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
324 PM CDT TUE MAY 19 2015

TXZ061-062-068-069-075-192115-
ECTOR-MIDLAND-CRANE-PECOS-UPTON-
324 PM CDT TUE MAY 19 2015

...SIGNIFICANT WEATHER ADVISORY FOR AN INTENSIFYING THUNDERSTORM
AFFECTING CRANE...NORTH CENTRAL PECOS...NORTHWESTERN UPTON...
SOUTHEASTERN ECTOR AND SOUTHWESTERN MIDLAND COUNTIES UNTIL 415 PM
CDT...

AN INTENSIFYING THUNDERSTORM WAS LOCATED 4 MILES NORTHEAST OF CORDONA
LAKE AT 324 PM CDT...MOVING EAST AT 20 MPH. THIS STORM WILL IMPACT
CRANE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 3172 10215 3129 10210 3126 10256 3151 10265
TIME...MOT...LOC 2024Z 250DEG 18KT 3135 10248

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Midland Regional, TX (KMAF), 12:00Z

8.4 hours before the tornado, 92 km from the path. May 19, 2015.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2015-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 163 joules per kilogram, CIN -196, lifted condensation level 763 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Midland Regional, TX at 12:00Z on 2015-05-19The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 402 square meters per square second, 0 to 6 km bulk shear 56 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
163 J/kg
Mixed-layer CIN
-196 J/kg
Surface CAPE
45 J/kg
Mixed-layer LCL
763 m above ground
0-6 km bulk shear
56 kt
0-1 km bulk shear
37 kt
0-1 km storm-relative helicity
402 m²/s²
0-3 km storm-relative helicity
602 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.3
0-3 km lapse rate
4.6 K/km

Open this sounding in Storm Lab

Midland Regional, TX (KMAF), 00:00Z

3.6 hours after it, 92 km from the path. May 20, 2015.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2015-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1150 joules per kilogram, CIN -86, lifted condensation level 1695 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Midland Regional, TX at 00:00Z on 2015-05-20The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 58 square meters per square second, 0 to 6 km bulk shear 45 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1150 J/kg
Mixed-layer CIN
-86 J/kg
Surface CAPE
3990 J/kg
Mixed-layer LCL
1695 m above ground
0-6 km bulk shear
45 kt
0-1 km bulk shear
15 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.1
Supercell composite
4.6
0-3 km lapse rate
7.8 K/km

Open this sounding in Storm Lab

The surface observations

Fort Stockton (FST), 69 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
18:53 UTC8754 4 kt1013.5
19:53 UTC8957350° 10 kt1013.2VCTS
20:21 UTC8062330° 11 kt1012.5-RA
20:53 UTC8758360° 10 kt1011.9
21:53 UTC895520° 12 kt1011.5VCTS
22:02 UTC885950° 13 kt1011.5

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Midland/Odessa radar (KMAF), 92 km away, was scanning. The volume nearest the touchdown began at 20:26 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
20:18 UTCTORNADOSw MccameyUpton, TXTORNADO CAME DOWN AND WENT BACK UP.
20:25 UTCTORNADO7 Se GirvinPecos, TXTORNADO REMAINED IN FIELDS AND PASTURES. NO DAMAGE REPORTED.
20:25 UTCTORNADOMccameyUpton, TXLAW ENFORCEMENT AND FIRE DEPT PERSONNEL REPORT SEVERAL TORNADO TOUCHDOWNS SOUTH OF MCCAMEY
20:59 UTCHAIL 1Se GirvinPecos, TXAT THE INTERCHANGE OF INTERSTATE 10 HIGHWAY 11, SE OF GIRVIN.
20:59 UTCHAIL 1Se GirvinPecos, TXINTERSECTION OF INTERSTATE 10 AND HIGHWAY 11 SE OF GIRVIN.
21:11 UTCHAIL 1.7515 W BakersfieldPecos, TX
21:11 UTCTORNADO5 Sw BakersfieldPecos, TXTORNADO ON THE GROUND
21:27 UTCTORNADO10 Sw BakersfieldPecos, TXTORNADO BRIEFLY TOUCHED DOWN
21:30 UTCHAIL 1.252 E BakersfieldPecos, TXNICKEL TO SLIGHTLY LARGER THAN QUARTER-SIZE HAIL FELL
22:07 UTCTORNADO30 W SheffieldPecos, TXNEAR FM 2886 AND HARRAL ROAD. TOUCHED DOWN AT 507 PM AND LIFTED AT 509 PM.
22:08 UTCHAIL 327 Sw IraanPecos, TX
22:18 UTCHAIL 2.7511 Ssw BakersfieldPecos, TXBASEBALL HAIL ON THE GROUND HAVING RECENTLY FALLEN.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2015 tornado in TexasEvery tornado in Texas since 1950Warnings in force in Texas nowThe forecast where you are

The other tornadoes of May 19, 2015

35 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 1912:25 PM CDTEF0Lee, TX2.11001$10,000
May 192:40 PM CDTEF0McClain, OK0.120
May 192:51 PM CDTEF0McClain, OK0.120
May 193:18 PM CDTEF0Upton, TX0.150
May 193:21 PM CDTEF0Ellis, TX4.780$120,000
May 193:22 PM CDTEF0Cleveland, OK0.120
May 193:25 PM CDTEF0Pecos, TX0.8150
May 193:33 PM CDTEF0Wichita, TX0.230
May 193:54 PM CDTEF0Tillman, OK1.0400
May 194:12 PM CDTEF0Pecos, TX2.9150
May 194:19 PM CDTEF0Pottawatomie, OK0.120
May 194:27 PM CDTEF0Pecos, TX1.6100
May 195:07 PM CDTEF0Pecos, TX0.8100
May 195:08 PM CDTEF0Pecos, TX0.550
May 195:33 PM CDTEF0Young, TX0.370
May 195:35 PM CDTEF0Young, TX0.265
May 195:55 PM CDTEF0Archer, TX0.230
May 196:16 PM CDTEF0Jefferson, OK1.0400
May 196:19 PM CDTEF0Palo Pinto, TX0.575
May 196:20 PM CDTEF0Wichita, TX1.050
May 196:20 PM CDTEF0Jack, TX0.780
May 196:21 PM CDTEF0Clay, TX1.0200
May 196:23 PM CDTEF0Jefferson, OK1.0250
May 196:40 PM CDTEF0Jefferson, OK2.0200
May 196:45 PM CDTEF0Clay, TX0.230
May 197:23 PM CDTEF0Palo Pinto, TX2.575
May 197:29 PM CDTEF1Palo Pinto, TX0.8200$230,000
May 198:55 PM CDTEF0Carter, OK0.330
May 199:18 PM CDTEF0Jack, TX4.280$150,000
May 199:35 PM CDTEF0Carter, OK1.550
May 199:39 PM CDTEF0Wise, TX2.080$80,000
May 199:41 PM CDTEF1Wise, TX1.8100$450,000
May 199:54 PM CDTEF1Wise, TX2.5110$300,000
May 1910:36 PM CDTEF1Wise, TX1.990$120,000
May 1911:04 PM CDTEF0Jack, TX0.230$80,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.